Virginia, 2018Flash Flooding in Virginia, August 18 to 19, 2018
August 18 to 19, 2018 · NWS MRX · 2 events in 1 county or zone
A humid air mass remained in place, while a frontal boundary was slowly approaching from eastern Kentucky. Nighttime convection resulted in flash flooding in southwestern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A humid air mass remained in place, while a frontal boundary was slowly approaching from eastern Kentucky. Nighttime convection resulted in flash flooding in southwestern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 18, 7:34 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 18, 7:34 PM EST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
834 PM EDT Sat Aug 18 2018
.DISCUSSION...
A few adjustments were made to the forecast to better match radar
and satellite trends over the next few hours, but the forecast is
generally on track through the overnight hours. Models indicate
that any elevated convective activity overnight will be mainly in
the southern half, which is reasonable given how the northern half
has been worked over with rain this evening. Low clouds and fog
are expected to blanket most of the area after midnight through
sunrise.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
DGS
Hazardous weather outlook, Aug 18, 2:19 PM EST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
319 PM EDT Sat Aug 18 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
319 PM EDT Sat Aug 18 2018 /219 PM CDT Sat Aug 18 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms are in the
forecast through this evening. Some of the stronger storms could
produce gusty winds and frequent cloud to ground lightning. In
addition, deep moisture in the atmosphere could yield periods of
heavy rainfall possibly resulting in isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered showers and thunderstorms possible Sunday but not as
widespread. Some of these storms may be strong with isolated wind
damage and localized flooding possible.
Our attention then turns toward another system that moves in
on Monday and Tuesday. This storm system could produce another
round of potential strong to severe thunderstorms. Once again,
the primary threats will be isolated damaging winds and localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Washington
- When
- August 18, 9:50 PM EST to 11:15 PM EST
- Where
- Washington County, 2 mi S of Abingdon Arpt to 2 mi E of Abingdon Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.651, -82.030
Flooding on Lee Hwy between Halls Bottom Rd and Oak Park Dr.
Flash Flood, Washington
- When
- August 18, 11:30 PM EST to August 19, 1:00 AM EST
- Where
- Washington County, 6 mi WSW of Abingdon to 0.5 mi ENE of Wyndale
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.677, -82.080
Water got into a home near the 16000 block of Wyndale Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 18 to 31, 201818 deaths · 7 events
- Heat in Arizona, August 18 to 19, 20184 deaths · 4 events
- Rip Current in Indiana, August 18, 20182 deaths · 1 event
- Flooding in Puerto Rico, August 18, 20181 death · 2 events
- Lightning Strikes in New York, August 18, 20181 death · $2,000 · 2 events
- Damaging Winds in Oklahoma, August 18, 201814 injured · $3,000 · 50 kt wind · 2 events
- Flooding and Damaging Winds in Massachusetts, August 18, 2018$103,000 · 50 kt wind · 13 events
- Flash Flooding and Hail in New Mexico, August 18, 2018$60,000 · 1 in hail · 7 events
- Flash Flood and Damaging Winds in North Carolina, August 18 to 19, 2018$32,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in Texas, August 18, 2018$24,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in Kansas, August 18 to 19, 20182 in hail · 21 events
- Wildfire in Nevada, August 18 to 30, 20182 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782855, 782859.